Colorado, 2019

Flash Flooding and Damaging Wind in Colorado, July 20, 2019

July 20, 2019 · NWS BOU · 4 events in 3 counties and zones

A severe thunderstorm produced a wind gust to 60 mph at Centennial Airport. A thunderstorm produced a flash flood in southern Jefferson and southwest Denver counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced a wind gust to 60 mph at Centennial Airport. A thunderstorm produced a flash flood in southern Jefferson and southwest Denver counties. The flooding was particularly bad on southbound I-25 near 6th Avenue. One woman was rescued by a passerby in Lakewood when floodwaters began pouring into her car near Casa Bonita. A homeless woman drowned near West 12th Avenue and Miller Street when she was swept away in the floodwaters. Her body was recovered the following day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 20, 1:27 PM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 20, 1:27 PM MST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
227 PM MDT Sat Jul 20 2019

.SHORT TERM...(This evening through Sunday)
Issued at 1259 PM MDT Sat Jul 20 2019

Water vapor satellite imagery is showing a short wave trough over
eastern Utah and western Colorado. This trough has produced
showers and storms over western and central Colorado this morning
and early afternoon. This trough will help with additional storm
develop along the Front Range this afternoon.

A cold front pushed south through eastern Colorado this morning
bringing cooler air and moisture. Dew points have jumped into the
lower 60s along the Front Range and into the mid to upper 60s
across the northeast plains. These dew points combined with mid
80s for temperatures produces surface based CAPEs of 2000-2500
J/kg. Zero to 6km shear off the models show 30-35 knots of shear.
These are marginal values for severe storms. However based on
surface observations the easterly winds may be a little stronger
than the models indicate. This should increase the severe threat
along the Front Range and near by plains. Golfball size hail or
slightly larger and wind gusts to 70 mph will be possible the
strongest storms this afternoon. Precipitable water values
continue to climb and should top 1.25 inches, which is on the high
end. This will lead to a flood threat as well. However, storm
motion is expected to be 20-25 mph. This should limit the flooding
threat. Many of the models show additional weaker convection
following the first batch of stronger storms. Will keep PoPs high
into the evening hours for this. By midnight, expect most of the
convection to be east of the area.

On Sunday, the coolish and moist airmass will remain over eastern
Colorado. Highs will top out around 80 degrees across northeast
Colorado. Dew points lower a little Sunday with readings in the
mid to upper 50s. Surface based CAPEs reach 1500-2000 J/kg during
the afternoon. Shear will be weaker, resulting in a low severe
weather threat. Heavy rain and localized flooding will be possible
with the slower storm movement expected on Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 1259 PM MDT Sat Jul 20 2019

The typical summertime pattern is expected to continue through
the extended period as the dominate upper ridge holds firm over
the southwest US and entire Rocky Mountain region. After this
morning's cool front and increase in moisture, a second
disturbance will drop out of Canada and onto the northern US
plains Sunday morning. By Sunday evening the cool front associated
with this feature will reinforce the moist north to easterly flow
across the CO northern plains. This will hold 850-700mb layer
specific humidity at a rich 8-11 g/kg through the Sunday night.
Thus, storms will again extended into Sunday evening timeframe
with the main threat being heavy rain. Flow aloft Sunday night
should be progressive enough that storms should move across the
foothills and plains at a sufficient enough pace to avoid any
significant hydro issues. After the passage of this disturbance,
weak easterly surface return flow will persist through the Monday
day and into Monday evening with fairly high specific humidity
around 10 g/kg holding across the plains along with mixed layer
CAPEs of 800-1500 J/kg. Storms will most likely be confined to the
higher terrain due to best early heating. Will expect the coolest
day of the week on Monday with high temps only in the mid to
upper 70 due to easterly surface flow, good low level moisture
along with mid and high level cloudiness.

After a much cooler temperatures Monday, the upper ridge becomes
the most amplified over the Rockies Tuesday while extending well
north into Canada. For Tuesday, with the warmer temps and higher
CAPE values approaching 2000 J/kg near the Palmer Ridge, will
expect the possibility for strong to potentially severe storms
near the higher terrain of the Palmer as temps warm into the mid
to upper 80s. NAM indicates decent moisture and CAPE values over
the rest of the plains, however forecast sounding also indicating
some mid-level capping which would likely lower the possibility
for strong storms extending too far out on the plains. Currently
watching Tropical Disturbance Number 1 which is a few hundred
miles south of Baja at this time. By late Tuesday and into
Wednesday will watch to see if any of this tropical mid and upper
level moisture gets drawn northward around the west side of the
extensive ridge which will be centered over the southern and
central Rockies for Wednesday and Thursday.

For Friday into Saturday, with the ridge holding firm over the
southwest US, the GFS hints at another cool northerly surface
surge early Friday with easterly surface flow extedning into
Saturday. With trapped subtropical moisture under the stagnant
ridge, there's the likelihood for afternoon and evening showers
and thunderstorms both days along with cooler temperatures into
next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1259 PM MDT Sat Jul 20 2019

Scattered thunderstorms will continue to spread east through the
rest of the afternoon and evening. If KDEN takes a direct hit from
a stronger storm, visibilities may briefly drop to 3 miles with
mvfr ceilings. Outflow winds of 40 to 50 knots and hail may also
occur. For this evening, the HRRR continues to show additional
weaker storms thru 04Z. Outflow boundaries will continue to
produce chaotic winds through the early evening hours. Would
expect winds to become more southeast direction by 06z.

Low clouds are expected to form after 06Z over parts of eastern
Colorado. There is a chance these low clouds make it into the
Denver area. Added scattered low clouds towards 12Z for this. On
Sunday, another round of thunderstorms is expected during the
afternoon and early evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Fredin
AVIATION...Meier
Hazardous weather outlook, Jul 20, 10:01 AM MST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1101 AM MDT Sat Jul 20 2019

COZ030>051-211715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1101 AM MDT Sat Jul 20 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the higher terrain by
early to mid afternoon and then move eastward across the plains
this evening. A few of the storms may be severe along the Front
Range and over the plains with large hail and strong winds. In
addition, some places may see heavy rain with a quick inch or two
of rainfall. Flooding of low lying areas will be possible where
this heavy rain occurs.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The daily round of afternoon and evening thunderstorms are
expected to continue through the period. Thunderstorms, especially
across the Palmer Divide, foothills and adjacent eastern plains
will be capable of producing locally heavy rainfall and small
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across the plains this afternoon
after 3 pm.

The radar

The Denver radar (KFTG), 35 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Arapahoe

When
July 20, 4:44 PM MST
Where
Arapahoe County, Centennial Airport
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.570, -104.850

Flash Flood, Jefferson

When
July 20, 5:15 PM MST to 7:15 PM MST
Where
Jefferson County, 1.59 mi W of Edgewater to 0.53 mi WSW of Edgewater
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.750, -105.130

There were reports of West Colfax Avenue in Lakewood being inundated with water. There was up to 3 feet of water on other streets in Lakewood. One woman was rescued by a passerby in Lakewood when floodwaters began pouring into her car near the iconic Casa Bonita restaurant.

Flash Flood, Jefferson

When
July 20, 5:24 PM MST to 6:45 PM MST
Where
Jefferson County, 1.12 mi WNW of Lakewood to 0.6 mi W of Lakewood
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
39.735, -105.120

A woman was swept away in flash flooding. Rescue crews searched Lakewood Gulch, after the report of a person in the water near West 12th Avenue and Miller Street. Her body was found in 10 ft of water the following day along Lakewood Gulch near West 12th Avenue and Lee Street.

Flash Flood, Denver

When
July 20, 5:34 PM MST to 6:45 PM MST
Where
Denver County, 6.74 mi NW of Denver to 4.92 mi W of Denver
Cause
Heavy Rain
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
39.790, -105.030

An intense downpour associated with a wet micorburst overwhelmed drainage systems on parts of Interstate 25. The flooding was particularly bad on southbound Interstate 25 near 6th Avenue; submerging the southbound side of the highway in several feet of water just south of the Sixth Avenue Interchange. Traffic in the area was backed up for several miles as drivers tried to cross the flooded section. CDOT reported that flooding also affected traffic along Interstate 70, and on 6th Avenue near Federal Boulevard.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Jefferson2019-07-2038FemaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834407, 837605, 837611, 837614.